CDL Practice Tests For Logbook Rules Page 5

Logbook Rules Practice Questions

Click On The Picture To Begin

Good Luck!

There will be times when you must take a minimum of a 30 minute break off duty before performing which of the following tasks?
  • Fueling a CMV
  • Loading or unloading freight
  • Doing your required daily trip inspection
  • Driving a CMV
Click here to look up the answer

From The CDL Manual

30 Minute Break Provision

There are times when you will be required to take a 30 minute break. If you have been on duty for more than 8 consecutive hours without at least 30 minutes off duty, you are not allowed to operate a CMV until a 30 minute break is taken. You may perform other on duty tasks but you cannot drive.

TruckingTruth's Advice:

Your 30 consecutive minute off duty break can be taken either off duty or in the sleeper berth. You may perform any and all on duty tasks without taking a 30 minute break except for any driving tasks. If you have been on duty (driving or not) for 8 hours without taking at least 30 consecutive minutes off duty, you must take the 30 minute break before performing any CMV driving tasks.

Next

After taking 10 consecutive hours off duty, a driver begins to work at 8:00 a.m. The driver may operate a commercial motor vehicle until what time?

  • 6:00 p.m.
  • Midnight
  • 8:00 p.m.
  • 10:00 p.m.
Click here to look up the answer

From The CDL Manual

The 14 Hour On Duty Limit

This limit is usually thought of as a "daily" limit, even though it is not based on a 24 hour period. You are allowed a period of 14 consecutive hours of on duty time after being off duty for 10 or more consecutive hours. The 14 consecutive hour duty period begins when you start any kind of reportable work (performing vehicle maintenance, loading / unloading cargo, fueling, driving, etc.). Once you have reached the end of this 14 consecutive hour period, you cannot drive again until you have been off duty for another 10 consecutive hours.

Your driving is limited to the 14 consecutive hour on duty period even if you take some off duty time, such as a lunch break or a nap, during those 14 hours.

TruckingTruth's Advice:

While you are only allowed 11 hours of driving after taking a 10 consecutive hour break, you are able to complete those 11 hours at any point during the 14 hour limit.

Prev
Next
The 14 hour limit can be extended by:
  • Spending 8 consecutive hours in a sleeper berth
  • Spending 8 consecutive hours either in a sleeper berth or off duty
  • None of these answers are correct
  • Spending 8 consecutive hours off duty
Click here to look up the answer

From The CDL Manual

2. Eight hours of sleeper berth time:

You may also use the sleeper berth to extend the 14 hour limit. Any period in the sleeper berth of at least 8 consecutive hours will not count as part of the 14 hours, and therefore, would allow you to extend the time during which you could use your maximum 11 hours of driving.

TruckingTruth's Advice:

Remember, in order to extend the 14 hour limit, all 8 hours must be logged as sleeper berth time. You can't spend the 8 hours off duty or switch back and forth between sleeper berth and off duty time.

In most cases, it makes more sense to simply stay in the sleeper berth for 2 more hours (total of 10 consecutive hours in the sleeper berth). That way, instead of extending the 14 hour limit, you create an entirely new starting point for the 14 hour limit and will have all 14 hours available again.

Prev
Next

What violation has occurred on the below log?

  • There is an 11 hour rule violation
  • There is a 14 hour rule violation
  • There is no violation on this log
  • There is a 30 minute break violation
Click here to look up the answer

From The CDL Manual

Violations: There are no violations in this example.

Explanation - 11 Hour Limit: After 10 consecutive hours off duty, the driver had 11 hours of drive time available starting at 1:00 a.m. The driver drove between the hours of 1:00 a.m. and 6:00 a.m. (5 hours), then again between the hours of 7:00 a.m to 10:00 a.m. (3 hours) and finally between the hours of noon to 2:00 p.m (2 hours). Since the driver was allwed a total of 11 hours of drive time but only drove 10 hours (5 + 3 + 2), no violation occurred.

Explanation - 30 Minute Break: After 10 consecutive hours off duty, the driver went on duty at midnight. At that point, the driver could perform driving duties until 8:00 a.m. before a 30 minute break off duty would be required to continue any driving tasks. After driving for 5 hours (on duty for a total of 6 hours) the driver fulfilled the break requirement by spending 1 hour off duty between the hours of 6:00 a.m. and 7:00 a.m. Starting at 7:00 a.m. the driver was allowed to continue driving for the remainder of his/her available 11 and 14 hour limits.

Explanation - 14 Hour Limit: After 10 consecutive hours off duty, the driver had 14 hours available beginning at Midnight. At 2:00 p.m., the driver had reached the end of the 14 hour window (10 hours driving; 3 hours on duty; 1 hour off duty). The driver may not drive a CMV once he or she has reached the end of the 14 consecutive-hour period and in this example, the driver goes off duty for the required 10 consecutive hours starting at 2:00 p.m.

Prev
Next

On which of the below logs did a violation occur?

Day 1

Day 2

  • Both days contain at least one violation
  • No violations occurred on either day
  • Day 1 contains at least one violation
  • Day 2 contains at least one violation
Click here to look up the answer

From The CDL Manual

Day 1

Day 2

Violations: There are no violations in this example.

Explanation - 11 Hour Limit: After 10 consecutive hours off duty, the driver had 11 available hours of driving and began driving at 11:00 a.m. on Day 1. The driver drove between the hours of 11:00 a.m. until 4:00 p.m. (5 hours), went off duty for 1 hour, then drove between 5:00 p.m. and 11:00 p.m. (6 hours). No more driving was completed on Day 1 so the driver did not exceed the 11 hour driving limit (5 + 6). Starting at Midnight going into Day 2, the driver may not drive a CMV until he/she goes off duty for a minimum of 10 consecutive hours, which is indicated on the log. On Day 2, the driver only operated a CMV for 3 hours and so no violation occurred.

Explanation - 30 Minute Break: The 1 hour off duty break between 4:00 p.m. and 5:00 p.m. on Day 1 fulfilled the 30 minute break requirement. While only 30 minutes off duty is required, taking a break longer than 30 minutes (as in this case) is perfectly legal. The driver may drive a CMV only if 8 hours or less have passed since the end of the driver’s last off duty period of at least 30 minutes. On Day 2, the driver was only on duty for a 3 hour stretch which wouldn't require the 30 minute break. Both Day 1 and Day 2 of this example are free from any 30 minute break violations.

Explanation - 14 Hour Limit: After taking 10 consecutive hours off duty, the driver changed to on duty status at 10:00 a.m. on Day 1. This is the calculation point for the 14 hour limit so the driver has until Midnight to complete all driving tasks. At midnight, the driver switched to the sleeper berth for 10 consecutive hours. Since the driver performed all driving tasks within 14 hours on Day 1, no violation occurred. No violation occurred on Day 2, either, since the driver was only on duty (driving) for a total of 3 hours.

Prev
Next

What day and time did a violation occur in the below example?

Day 1

Day 2

  • Day 2 at 3 a.m.
  • Day 2 at 6:00 a.m.
  • Day 1 at 4 p.m.
  • Day 2 at 9 p.m.
Click here to look up the answer

From The CDL Manual

Day 1

Day 2

Violations: There is an 11 hour rule violation from 6:00 a.m. to 7:00 a.m. on Day 2.

Explanation - 11 Hour Limit: After 10 hours off duty, the driver had 11 hours of driving time available at 10:00 a.m. on Day 1. At the end of Day 1, the driver had 3 hours remaining and, without a valid 10 hour break, the driver violated the 11 hour limit by driving an additional 1 hour from 6:00 a.m. to 7:00 a.m. on Day 2. After taking 10 consecutive hours off duty from 7:00 a.m. to 5:00 p.m., the 11 hour limit reset and the new calculation point became 5:00 p.m. with a full 11 hours available.

Explanation - 30 Minute Break: On Day 1, the driver began driving at 10:00 a.m. which is the calculation point for the 30 minute break provision. The driver could only drive until 6:00 p.m. which is 8 hours since the last off duty period of at least 30 minutes. The break taken from 3:00 p.m. to 4:00 p.m. fulfilled the break requirement. On Day 2, the longest duration the driver was on duty for was 6 hours which is below the 8 hour threshold requiring a break.

Explanation - 14 Hour Limit: Calculation of the 14 hour limit begins at 10:00 a.m. on Day 1. The driver used 9 of 14 hours on Day 1 so 5 hours still remain on the 14 hour limit. The driver then spent 8 consecutive hours in the sleeper berth and that rest break is not included in the 14 hour calculation. So at 3:00 a.m. on Day 2, the driver still had 5 hours remaining on his/her 14 hour limit. After spending 4 hours on duty (driving), the driver then switched to off duty for 10 consecutive hours. That 10 consecutive hour break reset the 14 hour limit and the new calculation point was then 5:00 p.m.

Prev
Next

Which violation occurs on the below example?

  • There is an 11 hour rule violation
  • There is a 14 hour rule violation
  • There is a 30 minute break violation
  • There are no violations on this log
Click here to look up the answer

From The CDL Manual

Violations: There is a 14 hour rule violation from 9:00 p.m. - 10:00 p.m.

Explanation - 11 Hour Limit: After 10 consecutive hours off duty, the driver was eligible to drive for up to 11 hours beginning at 2:00 a.m. The driver drove for just 1 hour between 9:00 p.m. and 10:00 p.m., far below the 11 hour driving limit.

Explanation - 30 Minute Break: The driver never drove a CMV after being on duty for more than 8 hours. Therefore, no violation has occurred.

Explanation - 14 Hour Limit: After 10 consecutive hours off duty, the driver had 14 hours available beginning at 2:00 a.m. Because the 14 hour calculation includes all off duty time of less than 10 consecutive hours, all of this driver's time between 2:00 a.m. and 10:00 p.m. is included in the calculation. Even though the driver spent 9 consecutive hours off duty, the 14 hour limit does not get extended. In order for an 8 consecutive hour (or longer) break to extend the 14 hour limit, the 8 consecutive hours must occur in the sleeper berth. However, the driver could have spent 10 hours off duty and both the 11 and 14 hour limits would have reset. The driver reached the 14 hour limit at 4:00 p.m. and violated the 14 hour rule at 9:00 p.m. by driving a CMV beyond the 14 hour duty limit.

NOTE: Even though this driver had 10 hours off duty during the day and only drove for 1 hour, that hour of driving was done in violation of the 14 hour rule. The driver did not obtain another 10 consecutive hours off duty, so the calculation point does not change and the 9-hour break must be included in the calculation of the 14 hour limit. After 10:00 p.m., the driver must be off duty for at least 10 consecutive hours, or in a sleeper berth for at least 8 consecutive hours, before driving again.

To remain in compliance: The driver should not have driven after 4:00 p.m., which was the end of the 14 hour limit. If he or she had gone into a sleeper berth for the 9 hour break, that break would have been excluded from the 14 hour calculation and the driver would have remained in compliance. Furthermore, the driver could have elected to remain off duty until 10:00 p.m. for a total of 10 hours off duty which would have reset both the 11 hour and 14 hour limits.

Prev
Next

A 30 minute break violation occurs on the below example. What day and time does the violation occur?

Day 1

Day 2

  • Day 2 at 3:00 p.m.
  • Day 1 at 6:00 p.m.
  • Day 2 at 2:00 p.m.
  • Day 2 at 3:00 a.m.
Click here to look up the answer

From The CDL Manual

Day 1

Day 2

Violations: There is a 30 minute break violation from 6:00 p.m. to 7:00 p.m. on Day 1.

Explanation - 11 Hour Limit: After 10 consecutive hours off duty, the driver was eligible to drive for up to 11 hours beginning at 10:00 a.m. on Day 1, but only drove 9 hours before entering the sleeper berth. With only 8 hours in the sleeper berth, the calculation point does not change, so the driver had 2 hours remaining to drive at 3:00 a.m. on Day 2. After reaching the 11 hour limit at 5:00 a.m. on Day 2, the driver went off duty for at least 2 consecutive hours, making him or her eligible for the split sleeper berth provision. In other words, the driver accumulated at least 10 hours of rest using a combination of at least 8 consecutive hours in the sleeper berth (7:00 p.m. on Day 1 to 3:00 a.m. on Day 2) and another off duty break of at least 2 consecutive hours (5:00 a.m. to 7:00 a.m. on Day 2). This moves the calculation point to the end of the first of the two periods of rest, or 3:00 a.m. With 2 hours spent driving after 3:00 a.m., the driver had 9 remaining hours by 7:00 a.m. and used only 8 additional hours.

Explanation - 30 Minute Break: The driver was required to take at least 30 consecutive minutes off duty by 6:00 p.m. on Day 1 before continuing to drive. Since the driver did not complete this requirement until an hour later, the driver was in violation from 6:00 p.m. until 7:00 p.m. on Day 1. On Day 2 the driver was on duty longer than 8 consecutive hours. This is perfectly legal. The rules only state that a driver may not drive after being on duty longer than 8 consecutive hours without first taking a 30 consecutive minute break. So remaining on duty without a break beyond 8 hours is legal unless any driving takes place. Since no driving took place after 3:00 p.m. on Day 2, no violation occurred on that day.

Explanation - 14 Hour Limit: After 10 consecutive hours off duty, the driver had 14 hours available at 10:00 a.m. on Day 1. By 7:00 p.m. on Day 1, the driver had 5 hours remaining (but only 2 hours of driving available). At 3:00 a.m. on Day 2, the driver still had 5 hours remaining, because any sleeper berth period of at least 8 but less than 10 consecutive hours is excluded from the 14 hour calculation. By 7:00 a.m. on Day 2, the driver had taken 8 consecutive hours in a sleeper berth plus another 2 consecutive hours off duty, making him or her eligible to use the split sleeper berth provision. This moves the 14 hour calculation point to 3:00 a.m. Therefore, at 7:00 a.m. on Day 2, the driver had 10 hours of time remaining (14 hour limit - 2 hours driving - 2 hours off duty = 10 total hours remaining) and used only 9 hours before the end of Day 2.

Prev
Next

What violation occurs at 2:00 p.m. on this example?

  • 30 minute break violation
  • No violation occurs at 2:00 p.m.
  • 11 hour rule violation
  • 14 hour rule violation
Click here to look up the answer

From The CDL Manual

Violations: There is a 14 hour rule violation from 2:00 p.m. - 3:00 p.m.

Explanation - 11 Hour Limit: After 10 consecutive hours off duty, the driver was eligible to drive for up to 11 hours beginning at midnight. The driver reached the 11 hour limit at 3:00 p.m., at which point he or she entered the sleeper berth for 8 consecutive hours. The 8 hour sleeper berth period, combined with the earlier 2 hour off duty period (in this case, a combination of sleeper berth and off duty time beginning at 9:00 a.m.), made the driver eligible for the split sleeper berth provision. That is, the driver accumulated at least 10 hours of rest using a combination of at least 8 (but less than 10) consecutive hours in a sleeper berth and another break of at least 2 (but less than 10) consecutive hours either off duty and/or in a sleeper berth. This moves the 11 hour calculation point to the end of the first of the two qualifying breaks, or 11:00 a.m. After 11:00 a.m., the driver accumulated 4 hours of driving time, leaving 7 hours to be used after 11:00 p.m.

Explanation - 30 Minute Break: Since the driver was never on duty beyond an 8 consecutive hour period without at least 30 minutes taken off duty, there are no violations of the 30 minute break provision in this example.

Explanation - 14 Hour Limit: After 10 consecutive hours off duty, the driver had 14 hours available beginning at midnight. The 14 hour limit was reached at 2:00 p.m., but the driver continued to drive, resulting in a 1 hour violation from 2:00 p.m. to 3:00 p.m. The driver then went into the sleeper berth for 8 consecutive hours, which enabled him or her to take advantage of the split sleeper berth provision. This moves the 14 hour calculation point to 11:00 a.m. Counting forward from there (and excluding the 8 hour sleeper berth period), the driver had 10 hours remaining at 11:00 p.m. and had no further violations. The fact that the driver returned to compliance after 11:00 p.m. does not remove the violation from 2:00 p.m. - 3:00 p.m. The driver should have taken the break at 2:00 p.m. to avoid the violation.

Prev
Next

What violation occurs on the below example?

Day 1

Day 2

  • There is a 14 hour rule violation only
  • There is an 11 hour violation as well as a 30 minute break violation
  • There is an 11 hour rule violation only
  • There is an 11 hour rule violation as well as a 14 hour rule violation
Click here to look up the answer

From The CDL Manual

Day 1

Day 2

Violations: There is a violation of the 11 and 14 hour rules at 2:00 p.m. on Day 1.

Explanation - 11 Hour Limit: After 10 consecutive hours off duty prior to the start of Day 1, the driver had 14 hours of on duty time available and 11 hours of driving time available, starting at Midnight on Day 1. The driver performed driving duties during the following times on Day 1:

  • 1:00 a.m. to 5:00 a.m. (4 Hours)
  • 6:00 a.m. to 10:00 a.m. (4 Hours)
  • 11:00 a.m. to 3:00 p.m. (4 Hours)

Given the above breakdown of driving hours, we can see that the driver had operated a CMV for 12 total hours (4 + 4 + 4) on Day 1 without taking a 10 consecutive hour break. So on Day 1, the 11 hour driving limit has been exceeded and a violation occurred at 2:00 p.m. On Day 2, the driver began driving at 1:00 a.m. after taking 10 consecutive hours off duty. This reset the drivers 11 and 14 hour limits, bringing the new calculation point to 1:00 a.m. After driving for 5 hours between 1:00 a.m. and 6:00 a.m., the driver never returned to driving again. Therefore, no violation occurred on Day 2.

Explanation - 30 Minute Break: On Day 1, the driver went on duty at midnight and would therefore need a minimum of a 30 minute break off duty in order to drive beyond 8:00 a.m. However, a 1 hour break was completed at 5 a.m. satisfying the 30 minute break provision and allowing the driver to continue driving without violating the break provision. On Day 2, the driver went on duty at 1:00 a.m. which is the new starting calculation point after taking a 10 consecutive-hour break. In order to continue driving beyond 9 a.m. (8 hours after the starting calculation point), the driver would need to take a minimum of 30 minutes off duty or in the sleeper berth. However, at 6 a.m. the driver switched to on duty and remained there until switching to the sleeper berth at 11 a.m. The driver was allowed to be on duty beyond 9 a.m. and only driving would have been prohibited. Since the driver did not operate a CMV for the rest of the day, no violation occurred.

Explanation - 14 Hour Limit: After 10 consecutive hours off duty prior to the start of Day 1, the driver had 14 hours of on duty time available starting at Midnight on Day 1. While the driver would have been allowed to remain on duty indefinitely, no driving was allowed after 14 hours (2:00 p.m.).

Prev
Finish
Please select an option
[4,4,1,3,2,2,2,2,4,4]
10

Join Us!

We have an awesome set of tools that will help you understand the trucking industry and prepare for a great start to your trucking career. Not only that, but everything we offer here at TruckingTruth is 100% free - no strings attached! Sign up now and get instant access to our member's section:
High Road Training Program Logo
  • The High Road Training Program
  • The High Road Article Series
  • The Friendliest Trucker's Forum Ever!
  • Email Updates When New Articles Are Posted

Apply For Paid CDL Training Through TruckingTruth

Did you know you can fill out one quick form here on TruckingTruth and apply to several companies at once for paid CDL training? Seriously! The application only takes one minute. You will speak with recruiters today. There is no obligation whatsoever. Learn more and apply here:

Apply For Paid CDL Training

About Us

TruckingTruth was founded by Brett Aquila (that's me!), a 15 year truck driving veteran, in January 2007. After 15 years on the road I wanted to help people understand the trucking industry and everything that came with the career and lifestyle of an over the road trucker. We'll help you make the right choices and prepare for a great start to your trucking career.

Read More

Becoming A Truck Driver

Becoming A Truck Driver is a dream we've all pondered at some point in our lives. We've all wondered if the adventure and challenges of life on the open road would suit us better than the ordinary day to day lives we've always known. At TruckingTruth we'll help you decide if trucking is right for you and help you get your career off to a great start.

Learn More